Alert archive / Wisconsin / Small Craft Advisories in 2018
Small Craft Advisory 5, NWS Milwaukee, WI
NWS Milwaukee, WI issued this small craft advisory at Jan 15, 2018, 8:04 PM CST. It took effect at Jan 16, 2018, 6:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2018, 8:04 PM CST (02:04 UTC)
- In effect from
- Jan 16, 2018, 6:00 AM CST
- Expired
- Jan 16, 2018, 2:12 PM CST
- In force
- 8 hr
- Issued by
- NWS Milwaukee, WI
The text
As transmitted.
189 WHUS73 KMKX 160204 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 804 PM CST Mon Jan 15 2018 ...Increased Waves North of North Point Light Tuesday... LMZ643-644-161200- /O.NEW.KMKX.SC.Y.0005.180116T1200Z-180116T2100Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- 804 PM CST Mon Jan 15 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 3 PM CST TUESDAY... The National Weather Service in Milwaukee/Sullivan has issued a Small Craft Advisory...which is in effect from 6 AM to 3 PM CST Tuesday. WINDS: North 10 to 15 knots, with gusts to 20 knots. WAVES: 3 to 5 feet, highest near open waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ www.weather.gov/mkx
3 follow-up statements
524 WHUS73 KMKX 160856 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 256 AM CST Tue Jan 16 2018 ...Increased Waves North of North Point Light Tuesday... LMZ643-644-161700- /O.CON.KMKX.SC.Y.0005.180116T1200Z-180116T2100Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- 256 AM CST Tue Jan 16 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 3 PM CST THIS AFTERNOON... WINDS: North 10 to 20 knots, with gusts to 25 knots. WAVES: 3 to 5 feet, highest near open waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ Hentz www.weather.gov/mkx
010 WHUS73 KMKX 161501 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 901 AM CST Tue Jan 16 2018 ...Increased Waves North of North Point Light Tuesday... LMZ643-644-162100- /O.CON.KMKX.SC.Y.0005.000000T0000Z-180116T2100Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- 901 AM CST Tue Jan 16 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... WINDS: North winds 10 to 20 knots. WAVES: 3 to 5 feet, highest near open waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ www.weather.gov/mkx
613 WHUS73 KMKX 162012 MWWMKX URGENT - MARINE WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 212 PM CST Tue Jan 16 2018 LMZ643-644-162115- /O.CAN.KMKX.SC.Y.0005.000000T0000Z-180116T2100Z/ Sheboygan to Port Washington WI- Port Washington to North Point Light WI- 212 PM CST Tue Jan 16 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Milwaukee/Sullivan has cancelled the Small Craft Advisory. $$ www.weather.gov/mkx
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 15, 5:45 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Jan 15, 5:45 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
545 PM CST Mon Jan 15 2018
.UPDATE...
No changes to headlines or snow totals at this time.
Widespread area of snow continues across the forecast area early
this evening. Along and near Lake Michigan, the lake
effect/enhanced band continues to pivot onshore, and should sweep
south across the eastern third or so of the forecast area this
evening. Expect quick drops in visibility and an additional inch
to perhaps two inches of snow as that band rotates through. Light
snow will continue ahead of and behind the heavier band into
tonight.
Further west, a few pockets of enhanced snow have developed from
just west of Janesville to the Madison area. Brief drops in
visibility can be expected here as well, along with another inch
or so of snow.
The widespread snow should slowly dissipate after midnight as the
upper level trough starts to pull east. Attention will then turn
to continued lake effect potential into at least the first half of
the day on Tuesday, as north-northeast winds continue across the
lake. Short term model guidance brings several bands of lake
effect snow south across the lake, with the bands just brushing
against the shore. As tends to be the case with lake effect, a
5-10 mile difference east or west will make all the difference
between a snowy Tuesday morning or having the bands stay offshore.
We'll continue to watch trends tonight.
.AVIATION(00Z TAFS)...
A few bands of heavier snow will affect the various TAF sites this
evening, with a lake enhanced band moving into and through the
KUES, KMKE, and KENW terminals. Further west, a few pockets of
enhanced snowfall are affecting KMSN, and these should persist
for another couple of hours before dissipating. Across all
terminals, expect visibility to fall to between 1/2 and 1 mile as
the heavier snow moves through.
Snow should end for the Madison area later tonight, but will
likely persist in some form for the terminals closer to Lake
Michigan into Tuesday morning. One or more areas of lake effect
snow are expected to form later tonight, and ride along the
lakeshore into the morning hours tomorrow. The exact position of
this band will be tricky to forecast ahead of time, leading to
lower confidence in snow potential and impacts late tonight and
tomorrow morning. For now carried -SHSN and/or VCSH tomorrow
morning, but it's possible that impacts may be more widespread
than currently indicated.
&&
.PREV DISCUSSION... (Issued 217 PM CST Mon Jan 15 2018)
SHORT TERM...
Tonight and Tuesday...Forecast confidence is high.
The lake effect snow band that has mainly impacted Sheboygan and
Ozaukee county this afternoon, will gradually pivot to an
east/west orientation and become part of the surface low
convergence axis as it drifts south this evening...reaching
Kenosha by around midnight. Although the southeast has gotten into
a period of subsidence that diminished/ended the snow for a time,
it will pick up again as that band approaches. The trough axis
will stretch west across the forecast area, under a deep cyclonic
flow, so much of southern Wisconsin will stay in the light snow
into the evening. Will keep the advisory going due to the ongoing
snow and slippery secondary/tertiary roads that will likely get
worse with sunset. The surface low and upper trough axis move
south of the area by/after midnight. At that point, we should see
northeast winds bring continued lake effect snow showers to the
lakeshore counties into Tuesday morning. The snow will taper off
inland at that point.
Eventually, winds will turn off shore, taking the showers east by
Tuesday afternoon.
LONG TERM...
Tuesday night through Thursday... Forecast confidence is high.
High pressure will drift through the Plains tomorrow night and
into southeast U.S. on Thursday. Meanwhile, a shortwave trough
crossing the Upper Midwest and western Great Lakes Wed night into
Thu will create a tight surface pressure gradient over southern
WI. We can expect some breezy southwest winds on Thursday. This
will help temperatures rise into the lower 30s.
Friday and Saturday... Forecast confidence is high.
An upper trough approaching from the Northern Plains will bring
another period of breezy southwest winds to southern WI on Friday.
Look for temperatures to warm into the upper 30s and lower 40s Fri
& Sat.
Sunday through Monday... Forecast confidence is low.
That upper trough is expected to become amplified as it phases
with the southern stream. This will bring a well-organized surface
low with plenty of moisture through the Midwest early next week.
There is still a lot of uncertainty with the low track this far
out. The ECMWF and Canadian models have the low tracking through
southern WI which gets us into the warm sector (rain, storms
possible), while the GFS tracks it through central IL which keeps
us in the snow and cold. High temperatures on Sunday could be
anywhere from 30 degrees to 55 degrees. Stay tuned.
&&
MARINE...
The small craft advisory will continue north of Port Washington
until 6 pm this evening. Then we have a lull in winds and waves
tonight. But, increasing northeast winds will bring large waves
for a time on Tuesday with small craft advisory conditions likely
being met during the day. We'll address that after the current one
expires.
A tight pressure gradient develops over Lake Michigan Wednesday
with low pressure over Canada and strong high pressure to the
south. The resultant south to southwest winds will likely reach
small craft advisory conditions Wed through Thu.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 AM CST Tuesday for WIZ059-065-
066-071-072.
Winter Weather Advisory until midnight CST tonight for WIZ046-
047-051-056>058-062>064-067>070.
Winter Storm Warning until noon CST Tuesday for WIZ052-060.
LM...Small Craft Advisory until 6 PM CST this evening for LMZ643.
&&
Update...Boxell
Tonight/Tuesday and Aviation/Marine...Boxell
Tuesday Night through Monday...DavisHazardous weather outlook, Jan 15, 3:31 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 331 PM CST Mon Jan 15 2018 WIZ046-047-051-052-056>060-062>072-161100- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 331 PM CST Mon Jan 15 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin. .DAY ONE...Tonight A Winter Weather Advisory is in effect for much of the area. A winter storm warning remains in effect for Sheboygan and Ozaukee counties. This snow event will impact the afternoon/evening commute by creating slippery, snow-covered roads as the sun sets. Expect lower visibility and higher snowfall rates beneath a lake effect snow band that will slide south through the evening. .DAYS TWO THROUGH SEVEN...Tuesday through Monday The winter storm warning will continue for Sheboygan and Ozaukee counties through Tuesday morning due to the ongoing potential of lake effect snow fall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however your snowfall reports are appreciated. LMZ643>646-161100- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 331 PM CST Mon Jan 15 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight A Small Craft Advisory continues for areas north of Port Washington through 6 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Southwesterly wind gusts will approach Small Craft Advisory levels at times Wednesday afternoon through Friday evening. Cronce www.weather.gov/mkx
In the hours before
Local storm report, Jan 15, 6:24 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
624 PM CST MON JAN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM SNOW PORT WASHINGTON 43.39N 87.88W
01/15/2018 M4.3 INCH OZAUKEE WI PUBLIC
&&Local storm report, Jan 15, 6:25 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
625 PM CST MON JAN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM SNOW 2 ENE VERONA 43.00N 89.50W
01/15/2018 M4.9 INCH DANE WI BROADCAST MEDIA
&&Local storm report, Jan 15, 6:26 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
626 PM CST MON JAN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM SNOW BELGIUM 43.50N 87.85W
01/15/2018 E5.5 INCH OZAUKEE WI PUBLIC
&&Local storm report, Jan 15, 6:27 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
627 PM CST MON JAN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM SNOW BARABOO 43.47N 89.74W
01/15/2018 E3.3 INCH SAUK WI PUBLIC
&&Local storm report, Jan 15, 6:28 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
628 PM CST MON JAN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM SNOW EVANSVILLE 42.78N 89.30W
01/15/2018 E5.0 INCH ROCK WI PUBLIC
&&Local storm report, Jan 15, 6:29 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
629 PM CST MON JAN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM SNOW NEW BERLIN 42.97N 88.13W
01/15/2018 E4.0 INCH WAUKESHA WI PUBLIC
&&The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 2:31 PM CST | Small Craft Advisory | MKX | 51 hr |
Nearby
Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.